- advertisement -

Allergic Reaction

Discussion in 'Parents of Children with Type 1' started by bbirdnuts@aol.com, Dec 25, 2009.

  1. bbirdnuts@aol.com

    bbirdnuts@aol.com Approved members

    Joined:
    Oct 21, 2009
    Messages:
    361
    Carolina has had an allergic reaction to something. Hives all over. The doctor started her on prednisone this morning because her hands and feet were swollen. On benadryl since last night.

    The swelling of hands and feet went down until around 7:30 tonight. She does not get her next dose of prednisone until 11:30pm and benadryl at 9:20pm.

    Blood sugar was 276 at 3 1/2 hours after lunch. Gave a correction of 25% more insulin for food with dinner meal. Any experience with prednisone? Will blood sugars keep going higher? She is on 20mg twice a day for 3 days and 20mg one time a day for 3 days.

    Just checked blood sugar 2 hours after dinner 237. Will check again in 1 hour.
     
  2. Becky Stevens mom

    Becky Stevens mom Approved members

    Joined:
    Oct 14, 2008
    Messages:
    8,719
    Hi, does she have a bad cold? I ask because my non-d son had an awful cold and started breaking out in hives Tuesday. His hands and lips were swelling, it was very scary. The doc said he has Mycoplasma and walking pneumonia. She listened to his lungs and said he has fluid in them. She said that his body was having a reaction to the Mycoplasma bacteria and put him on Zithromax for 5 days and told me to dose with Benadryl as needed for hives. He hasnt had to have any at all today
     
  3. Brynn

    Brynn Approved members

    Joined:
    Jan 17, 2009
    Messages:
    490
    In my experience Prednisone is the worst thing for d. I personally cannot be on it without going into DKA (not to scare you, its just my experience.)
     
  4. bbirdnuts@aol.com

    bbirdnuts@aol.com Approved members

    Joined:
    Oct 21, 2009
    Messages:
    361
    No cold symptoms at all. Do not have a clue.
     
  5. bbirdnuts@aol.com

    bbirdnuts@aol.com Approved members

    Joined:
    Oct 21, 2009
    Messages:
    361
    Brynn,

    How quick does that happen? Do your blood sugars keep going up with corrections?
     
  6. KatieJane'smom

    KatieJane'smom Approved members

    Joined:
    Jun 15, 2008
    Messages:
    1,670
    Ugh! Prednisone is the worst! Yes, it makes bg's go high. Katie Jane was on some last Spring and we finally had to put her in the hospital because we could not get her bg under 730 even though we were in contact with the endo every 20 minutes trying to manage it at home.

    If her allergic reaction has stopped you might ask if you can taper off the prednisone a little sooner than first perscribed.

    Prednisone also makes you very hungry, unable to sleep, full of energy, and irritable. Good luck!
     
  7. Becky Stevens mom

    Becky Stevens mom Approved members

    Joined:
    Oct 14, 2008
    Messages:
    8,719
    Are you using any new laundry detergents, soaps, any new sheets for the bed or clothing. Any new foods that she hasnt had yet? The pets are all the same and dont have new shampoo for them? Is the prednisone necessary? is she having difficulty breathing as well as the hives? For my son the Benadryl was enough to keep him comfortable and get the hives to go away. You could try baths in Aveeno too for the hives, its very soothing to itchy skin
     
  8. KatieJane'smom

    KatieJane'smom Approved members

    Joined:
    Jun 15, 2008
    Messages:
    1,670
    Yes, my dd's kept going up even with quadrupaling her basal rates on her pump and giving huge corrections. Sorry
     
  9. bbirdnuts@aol.com

    bbirdnuts@aol.com Approved members

    Joined:
    Oct 21, 2009
    Messages:
    361
    I'm just friggin' scared!
     
  10. Becky Stevens mom

    Becky Stevens mom Approved members

    Joined:
    Oct 14, 2008
    Messages:
    8,719
    Im sorry I dont blame you:( Could you call the doctor on call for the ped office and ask there advice. Tell them that the BGs are really going high with the prednisone. Maybe you could lower the dose or just try the Benadryl and see if that does the trick
     
  11. Brynn

    Brynn Approved members

    Joined:
    Jan 17, 2009
    Messages:
    490
    My doc has said many times "I would give you a shot of prednisone, but I would just have to walk you over to the ER and wait with you."
    For me it happens within a few hours.
    I HATE prednisone. I would call the doc and make sure they know your daughter is a type 1...
     
  12. KatieJane'smom

    KatieJane'smom Approved members

    Joined:
    Jun 15, 2008
    Messages:
    1,670
    I agree. Call the doc & see if you can lower or shorten the dosage. If she's not having trouble breathing then see if you can stop the prednisone & just try benidryl
     
  13. bbirdnuts@aol.com

    bbirdnuts@aol.com Approved members

    Joined:
    Oct 21, 2009
    Messages:
    361
    Becky,

    Nothing new in laundry. The only new foods have been fat free sliced cheese and taco sauce. Gone from diet now. Carolina had food allergies up until 2007. When she was on her extreme diet food allergies went away except for pecans and walnuts. Then she would throw up and it was over. Prior to extreme diet if she ate something that she was allergic to it would show up on her face first. This reaction showed up on her front torso first. Then has covered her entire body at various times. Just gave her a dose of benadryl she's been begging for over an hour. I hope she will feel better soon.

    The doctor said because of the swelling in her hands and feet she would have to take prednisone. Her voice was sounding a little funny as the benadryl was wearing off. Did not notice that this time, but previous times. This rash is vicious.

    Brynn, the doctor knows she is a type 1. Just about time to check blood sugar again.
     
  14. bbirdnuts@aol.com

    bbirdnuts@aol.com Approved members

    Joined:
    Oct 21, 2009
    Messages:
    361
    Just checked blood sugar. Now at 3 hours after a meal and it is 210. Not great but better than I expected. I wonder if she she have a snack and a correction before bed. Not sure. She is on shots. Should we correct in the middle of the night?
     
  15. selketine

    selketine Approved members

    Joined:
    Jan 4, 2006
    Messages:
    6,057
    Hmmm...William has type 1 and severe (anaphylactic) food allergies and also has had asthma episodes. The only times he has taken prednisone was for asthma however. I do suggest calling the pedi endo for advice as everyone is different. He has taken prednisone many different times and we usually have to triple both the basal and bolus rates - plus the prednisone makes him feel horrible. However we've been able to manage it at home without serious problems.

    When William had allergic reactions he had a full body systemic reaction that involved the hives all over and his face swelled up so much that his eyes will almost swell shut. They still didn't give him prednisone. I would get a 2nd opinion on whether you need to continue that. Did they give her epinephrine?

    Is she having any trouble breathing? If so - I'd go back to the hospital - or call 911. It concerns me that you say her voice is funny - is her throat swelling? Sometimes with an allergic reaction there is a 2nd one later that can be worse. This is a 911 issue if: A warning sign of dangerous throat swelling is a very hoarse or whispered voice, or coarse sounds when the person is breathing air in.

    In any case - I would be contacting the allergist asap.
     
  16. bbirdnuts@aol.com

    bbirdnuts@aol.com Approved members

    Joined:
    Oct 21, 2009
    Messages:
    361
    I am watching her very closely. Before bed on Christmas Eve I noticed a little funny sound with her voice. Then time for benadryl. Gave benadryl in the middle of the night too. Rash looks like goose bumps all over the body now.
     
  17. Wendy12571

    Wendy12571 Approved members

    Joined:
    Aug 8, 2007
    Messages:
    476
    I am actually currently on prednisone for the cough from Hell. Kind of scary when the doc after listening to the lungs walks out of room and comes back to check your pulse ox. We actually tried an inhaler first for a 5 days. It did nothing. Now am on prednisone for 10 days. It seems to be helping and has taking away what I call the rubber bands in me chest. I found increasing the Basal before taking any prednisone for me is the most necessary option. I actually double my basal like 1/2 an hour to an hour before a prednisone or possible prednisone shot. I don't like the sounds of this kids reaction and would be taking her to an allergist ASAP too.
    Wendy
     
  18. bbirdnuts@aol.com

    bbirdnuts@aol.com Approved members

    Joined:
    Oct 21, 2009
    Messages:
    361
    She use to take Zyrtec daily. When she was on a radical diet she came off of all allergy meds. Had no problems. Will be taking her to the allergist as soon as I can. Hopefully, he can find the cause of this reaction.
     
  19. KatieJane'smom

    KatieJane'smom Approved members

    Joined:
    Jun 15, 2008
    Messages:
    1,670
     
  20. bbirdnuts@aol.com

    bbirdnuts@aol.com Approved members

    Joined:
    Oct 21, 2009
    Messages:
    361
    Before Carolina went to sleep last night I had her to breath deeply and I listened very carefully. I do have a stethoscope. She was checked through the night at 1, 2, 3, 5, and 7. Blood sugar was 315 at waking and 322 before breakfast. She was given a 35% bolus increase and 12 Levemir from 9. Her ketones are small. She said the 16.5 units of Novolog were PAINFUL.
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice